Alert archive / Michigan / River Flood Warnings in 2009
River Flood Warning 17, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this river flood warning at Feb 11, 2009, 11:58 AM EST for Kent County, Michigan. It took effect at Feb 13, 2009, 7:00 AM EST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Feb 11, 2009, 11:58 AM EST (16:58 UTC)
- In effect from
- Feb 13, 2009, 7:00 AM EST
- Expired
- Feb 13, 2009, 8:47 PM EST
- In force
- 14 hr
- Issued by
- NWS Grand Rapids, MI
- Flood severity
- Minor
County Kent County, MI
The radar
The Grand Rapids radar (KGRR), 15 km from the middle of the area, began a volume at 17:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Rogue River at Rockford (ROCM4).
- Action stage
- 7 ft
- Minor stage
- 8 ft
- Moderate stage
- 10 ft
- Major stage
- 11 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04118500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Feb 11, 11:00 AM EST, 58 minutes earlier.
Area forecast discussion, Feb 11, 11:00 AM EST, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1100 AM EST WED FEB 11 2009 LATEST UPDATE...LONG TERM.. .SYNOPSIS...(400 AM EST WED FEB 11 2009) AN INTENSIFYING LOW PRESSURE SYSTEM WILL BRING MODERATE TO HEAVY RAIN AND SOME THUNDERSTORMS TODAY. A FEW GUSTY HEAVY SHOWERS AND PERHAPS A FEW STRONG TO SEVERE STORMS ARE POSSIBLE LATER THIS MORNING INTO THE AFTERNOON ACROSS FAR SOUTH CENTRAL AND SOUTHEASTERN LOWER MICHIGAN. SOME FLOODING IS POSSIBLE THROUGH TONIGHT DUE TO ALL THE RAIN AND RUNOFF FROM MELTED SNOW. IT WILL BECOME VERY WINDY THIS EVENING WITH SCATTERED POWER OUTAGES POSSIBLE. PRECIPITATION WILL GRADUALLY CHANGE OVER TO SNOW LATE TONIGHT. && .SHORT TERM...(700 AM EST WED FEB 11 2009) (TODAY THROUGH FRIDAY AFTERNOON) I HAVE UPDATED THE ZONES TO INCLUDE A DENSE FOG ADVISORY INTO MID MORNING. WIDESPREAD VISIBILITIES OF AT OR BELOW 1/4 MILE HAVE REACHED THE GRAND RAPIDS AREA AND CONTINUE SOUTHWARD THROUGH THE INTERSTATE 94 AREA. AS THE STORM SYSTEM CLOSES IN ON LOWER MICHIGAN LATER THIS MORNING WINDS SHOULD INCREASE AND RAIN WILL OVERSPREAD THE AREA. CURRENTLY THERE IS A SIGNIFICANT DRY LAYER ON MODEL SOUNDINGS BETWEEN 3000 FT AND 10000 FT THAT NEEDS TO BE MOISTENED TO GET THE RAIN TO REACH THE GROUND. THE LATEST RUC AND NAM INDICATE THIS COULD TAKE UNTIL BETWEEN 10 AM AND NOON ALONG THE INTERSTATE 96 AREA. SO AGAIN BY 10 AM I WOULD EXPECT THE FOG TO FINALLY MIX OUT DUE TO THE WIND INCREASING AND RAIN WASHING IT OUT. ALL ELSE REMAINS THE SAME... THE RAIN WILL BE HEAVY AT TIMES THIS AFTERNOON INTO THIS EVENING. I NOTED ON THE 06Z NAM THERE IS SOME CAPE...NEAR 600 J/K... THAT IS SURFACE BASED BETWEEN 21Z AND 03Z SOUTH OF INTERSTATE 96. THAT SUPPORTS THE IDEA OF THUNDERSTORMS IN THE FORECAST. AS DOES THE 60 KNOT LOW LEVEL JET AND THE 130 KNOT JET EXIT REGION...THE CLOSED UPPER LOW AND VERY DIFFLUENT TROUGH. HOWEVER THE LLJ WILL BE AIMED EAST OF HERE BY THEN. THERE IS DECENT LOOKING TROWAL... EPV AND FGEN ALL COME INTO THE PICTURE AS THE UPPER LOW DEEPENS LATE THIS AFTERNOON. ALL OF THIS SUPPORTS THE IDEA BANDS OF HEAVY RAINFALL. THE PIVOT POINT OF THE SYSTEM WILL BE NEAR GRR THIS EVENING. THAT WILL RESULT IN THE HEAVIEST RAINFALL BEING OVER CENTRAL AND WESTERN SECTIONS OF SOUTHWEST MICHIGAN (BEST FGEN AND EPV NEAR 700). THAT IS ALSO WHERE THE DEFORMATION ZONE IS. HAVING OVER 500 PCT OF THE NORMAL PWAT HELPS THE CAUSE OF HEAVY RAIN TOO (NORMAL IS NEAR .25 WE WILL HAVE NEARLY 1.25 INCHES OVER US THIS EVENING). RAINFALLS OVER 1 1/2 INCHES ARE MORE THAN POSSIBLE BETWEEN 18Z AND 06Z OVER A LAGER PART OF SOUTHWEST MICHIGAN. HENCE THE FLOOD WATCH WILL BE CONTINUES. AS FOR THE WIND ADVISORY AND WARNINGS... THE STRENGTHEN SYSTEM PULLING IN COLD AIR AND BEING IN THE SOUTHWEST QUAD OF THE SYSTEM WORK TOGETHER TO RESULT IN VERY STRONG WINDS THIS EVENING. THE GFS SHOWS THE STRONGEST WINDS BUT IT ALSO HAD THE DEEPEST LOW. I BELIEVE THE MODELS ARE UNDER PLAYING THE SNOW TONIGHT. THERE IS STRONG VERTICAL MOTION IN THE DEFORMATION BAND AS THE COLD AIR COMES IN. THAT IS TYPICALLY WHERE THE MODELS UNDERPLAY THE ROLE OF VERTICAL MOTION COOLING AND A PERIOD OF HEAVY WET SNOW IS MORE THAN POSSIBLE. I WILL LET THE NEXT SHIFT PLAY WITH THIS ASPECT OF THE STORM THOUGHT. && .LONG TERM...(1100 AM EST WED FEB 11 2009) (THURSDAY NIGHT THROUGH TUESDAY) THE MAIN CHALLENGE IN THE LONG TERM DEALS WITH THE POTENTIAL FOR SNOW SATURDAY INTO SATURDAY EVENING. MODELS ARE COMING INTO BETTER AGREEMENT IN TRACKING A LOW PRESSURE SYSTEM EASTWARD THROUGH INDIANA AND OHIO. THE TREND OF THE NAM HAS BEEN SLOWER...DEEPER AND FURTHER SOUTH WITH THE STORM TRACK. ON THE NORTH SIDE OF THIS STORM TRACK WILL BE A BAND OF SNOW. MID LEVEL FGEN IS SEEN WITH THIS SYSTEM AND SUGGESTS A POTENTIAL FOR HEAVIER SNOW. HOWEVER THE NORTHWARD EXTENT OF THE ACCUMULATING SNOW IN LOWER MICHIGAN WILL BE LIMITED...ESPECIALLY CONSIDERING THE NAM TRENDS. RIGHT NOW IT LOOKS LIKE THE INTERSTATE 94 CORRIDOR WILL SEE THE SNOW MOVING IN ON SATURDAY SO I INCREASED THE PROBABILITIES FOR SNOW AND RAISED POPS. WE WILL NEED TO MONITOR THIS STORM TRACK CLOSELY. && .AVIATION...(708 AM EST WED FEB 11 2009) LITTLE QUESTION VLIFR CONDITIONS IN FOG LOW CEILING AND RAIN WILL IMPROVE TO LIFR AS THE RAIN BECOMES MORE WIDESPREAD. STRONG WINDS ENTER THE PICTURE THIS EVENING AS RAIN CHANCES TO SNOW. SOME THUNDERSTORMS WILL BE AROUND BY MID AFTERNOON BUT THEY WILL NOT BE WIDESPREAD ENOUGH TO PUT INTO THE TAFS YET. I BELIEVE THE MODELS ARE UNDERPLAYING THE SNOW SO I PUT A PERIOD OF IFR VIS/CIGS WITH SNOW AT MOST TAF SITES. && .HYDROLOGY...(400 AM EST WED FEB 11 2009) A FLOOD WATCH REMAINS IN EFFECT FOR ALL OF OUR HSA TODAY THROUGH TONIGHT BASED ON AN INCH TO INCH AND A HALF OF BASIN AVG QPF COMBINED WITH MELTED SNOW. FLOOD WARNINGS ARE NOW IN EFFECT FOR RIVERS AT SEVERAL LOCATIONS ACROSS OUR HSA WHICH WILL REACH OR EXCEED FLOOD STAGE LATE THIS WEEK INTO THE WEEKEND. PLEASE REFERENCE FLOOD WARNING/FLOOD STATEMENT PRODUCTS AND AHPS FOR THOSE DETAILS/SPECIFICS. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...FLOOD WATCH ENTIRE HSA 7 AM THIS MORNING THROUGH LATE TONIGHT. HIGH WIND WARNING FOR AZO... CALHOUN AND JXN COUNTIES TONIGHT. WIND ADVISORY TONIGHT FOR THE REMAINDER OF OUR CWFA. DENSE FOG ADVISORY HAS BEEN ISSUE FOR ALL COUNTIES NEAR AND SOUTH OF INTERSTATE 96 UNTIL 10 AM THIS MORNING. LM...NONE. && SYNOPSIS: LAURENS SHORT TERM: WDM LONG TERM: MJS AVIATION: WDM HYDROLOGY: LAURENS
Hazardous weather outlook, Feb 11, 11:10 AM EST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1110 AM EST WED FEB 11 2009 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-121045- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE- OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM- GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM- VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 1110 AM EST WED FEB 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT AREAS OF DENSE FOG WILL HOLD ON INTO THE EARLY AFTERNOON HOURS... MAINLY NORTH OF INTERSTATE 96. VISIBILITIES WILL OCCASIONALLY BE REDUCED TO LESS THAN A QUARTER OF A MILE. VISIBILITIES ARE EXPECTED TO INCREASE EVERYWHERE THIS AFTERNOON. RAIN WILL BE HEAVY AT TIMES LATE THIS MORNING INTO THE MID EVENING HOURS. RAINFALL AMOUNTS BY LATE THIS EVENING COULD APPROACH TWO INCHES IN SOME AREA. THIS COULD LEAD TO SOME URBAN AND SMALL STREAM FLOODING PROBLEMS. MAIN STREAM RIVERS WILL CONTINUE TO RISE. WHILE NO SEVERE STORMS ARE EXPECTED TODAY...SCATTERED THUNDERSTORMS ARE EXPECTED FROM MID AFTERNOON INTO EARLY EVENING FROM NEAR INTERSTATE 96 AND SOUTH. AN ISOLATED SEVERE STORM WILL BE POSSIBLE WITH WIND GUSTS AND LARGE HAIL BEING THE MAIN THREATS. AS THE COLD AIR SURGES IN THIS EVENING EXPECT GUSTY NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 60 MPH EXPECTED NEAR INTERSTATE 94 BETWEEN 6 PM WEDNESDAY AND 7 AM THURSDAY. ELSEWHERE GUSTS TO 50 MPH ARE EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MAIN STREAM RIVER FLOODING ISSUES WILL LIKELY CONTINUE INTO NEXT WEEK. URBAN AND SMALL STREAM FLOODING SHOULD SUBSIDE THURSDAY AS TEMPERATURES FALL BELOW FREEZING ONCE AGAIN. THERE SEEMS TO BE AN INCREASING THREAT OF MEASURABLE SNOW SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT OUT OF THE QUESTION THIS AFTERNOON INTO THIS EVENING. WDM NJJ
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 10, 9:30 PM EST | River Flood Warning | GRR | Kalamazoo | 62 hr |
| Feb 10, 9:30 PM EST | River Flood Warning | GRR | Jackson | 39 hr |
| Feb 10, 9:30 PM EST | River Flood Warning | GRR | Eaton | 39 hr |
| Feb 10, 9:30 PM EST | River Flood Warning | GRR | Ottawa | 7 days |
| Feb 10, 9:30 PM EST | River Flood Warning | GRR | Ingham | 71 hr |
| Feb 10, 9:30 PM EST | River Flood Warning | GRR | Clinton | 39 hr |
| Feb 10, 9:30 PM EST | River Flood Warning | GRR | Barry | 4 days |
| Feb 10, 9:30 PM EST | River Flood Warning | GRR | Kent | 49 hr |
| Feb 11, 3:19 AM EST | High Wind Warning | GRR | Calhoun, Jackson, Kalamazoo | 25 hr |
| Feb 11, 6:39 AM EST | Dense Fog Advisory | GRR | Allegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more | 5 hr |
| Feb 11, 11:56 AM EST | Areal Flood Warning | GRR | Allegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more | 23 hr |
| Feb 11, 11:58 AM EST | River Flood Warning | GRR | Ingham | 34 hr |
| Feb 11, 11:58 AM EST | River Flood Warning | GRR | Ionia | 24 hr |
| Feb 11, 11:58 AM EST | River Flood Warning | GRR | Kent | 24 hr |
| Feb 11, 11:58 AM EST | River Flood Warning | GRR | Kent | 24 hr |
| Feb 11, 11:58 AM EST | River Flood Warning | GRR | Kent | 24 hr |
| Feb 11, 11:58 AM EST | River Flood Warning | GRR | Clinton | 5 days |
| Feb 11, 11:58 AM EST | River Flood Warning | GRR | Mason | 72 hr |
| Feb 11, 12:20 PM EST | River Flood Advisory | GRR | Ingham | 36 hr |
| Feb 11, 12:20 PM EST | River Flood Advisory | GRR | Muskegon | 36 hr |
| Feb 11, 12:20 PM EST | River Flood Advisory | GRR | Osceola | 36 hr |
| Feb 11, 12:20 PM EST | River Flood Advisory | GRR | Isabella | 24 hr |
Nearby
River Flood Warnings in Michigan, 2009Every river flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.